Article Text

PDF

Permanent retinal damage following massive dapsone overdose.
  1. D J Kenner,
  2. K Holt,
  3. R Agnello and
  4. G H Chester

    Abstract

    A massive dose of 7.5 g of 4,4'-diamino, diphenyl sulphone (dapsone) taken as a suicide attempt in a patient on long-term therapy for tuberculoid leprosy resulted in permanent bilateral retinal necrosis, previously unreported side effect of this drug. The patient developed a severe haemolytic anaemia, methaemoglobinaemia, and acute renal failure requiring peritoneal dialysis. It is proposed that the retinal damage was due to a combination of severe hypoxaemia and the physical effects of red cell fragmentation producing vascular occlusion in the macular and perimacular region, with consequent ischaemic necrosis.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.